Q:

7/25/2014
I would like to ask if there are data on erythema multiforme to clarithromycin and omeprazole. My 40 year-old female patient developed EM approximately 2 weeks after last intake of both drugs for pharyngitis given by another physician. She took the clarithromycin for 2-3 weeks and omeprazole for 1 month. When I saw her she had no signs and symptoms of respiratory infection nor vesicular lesions on her lips. She had no prior history of adr nor vesicles on her perioral area. However I wasn’t able to test her for hsv 1 at that time because it was not available in our facility. Any data you may provide will be much appreciated. Thank you very much.

A:

Thank you for your inquiry.

Erythema multiforme has been reported to occur in association with multiple drugs, and theoretically any agent could cause this condition. Thus, it is not surprising that there are reports in the literature of erythema multiforme occurring during the administration of both omeprazole and clarithromycin. There are also reports of toxic epidermal necrolysis occurring to both. A review of the literature reveals more such reports to omeprazole than to clarithromycin. I have copied examples of these reports for you below.

Of course, they have to be taken with caution because the occurrence of erythema multiforme during the administration of a drug does not document cause and effect. And unfortunately there is no test to confirm a cause and effect relationship.

Thank you again for your inquiry and we hope this response is helpful to you.

Curr Opin Allergy Clin Immunol. 2012 Aug;12 (4):348-53. doi: 10.1097/ACI.0b013e328355b8d3.
Hypersensitivity reactions to proton pump inhibitors.
Chang YS.
Author information
Department of Internal Medicine, Seoul National University College of Medicine, Seoul, Korea.
Abstract
Purpose of Review: Proton pump inhibitors (PPI) are one of most frequently prescribed drugs in the world. The purpose of this review is to describe the hypersensitivity reactions to PPI.
Recent Findings: Hypersensitivity reactions to PPI vary from mild symptoms to life-threatening disorders. Cases of urticaria, angioedema, anaphylaxis, cytopenia, vasculitis, acute allergic interstitial nephritis, occupational contact dermatitis, photoallergic dermatitis, maculopapular eruption, erythroderma, Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, Stevens-Johnson syndrome/toxic epidermal necrolysis, and other autoimmune reactions (including cutaneous lupus erythematosus) have been described.
Summary: A high level of clinical suspicion is critical in the diagnosis of PPI-induced hypersensitivity reactions. Physicians should be aware of the possible hypersensitivity reactions due to PPI and routine/empirical prescription for PPI should only be used when clinically indicated.

J Drugs Dermatol. 2012 Oct;11(10):e43-7.
Cutaneous reactions to proton pump inhibitors: a case-control study.
Chularojanamontri L1, Jiamton S, Manapajon A, Suvanasuthi S, Kulthanan K, Dhana N, Jongjarearnprasert K.
Author information
1Department of Dermatology, Faculty of Medicine, Siriraj Hospital, Mahidol University, Bangkok, Thailand.
Abstract
Background: Even though proton pump inhibitors (PPIs) are commonly used in clinical practice, a limited number of studies are available about cutaneous adverse reactions from PPIs, and most of these are case reports. Objective: To demonstrate the pattern of cutaneous reactions related to PPI usage and to evaluate the risk of developing PPI drug eruptions among adult patients.
Methods: We reviewed the spontaneous reports of any adverse events associated with PPI use, as reported from January 2005 through May 2010 to the Adverse Drug Reaction Center at Siriraj Hospital in Thailand. Each control was sampled from 15 patients who had consecutive hospital numbers from each study case.
Results: The prevalence of cutaneous reactions to PPIs varied, ranging from three to 20 per 100,000 of the treated population. Sixty-four patients with a history of reaction to PPIs, and 65 controls were enrolled. Most cutaneous reactions were attributed to omeprazole (n=50; 78.1%), and the most frequently observed cutaneous reaction was maculopapular rash (43.8%). None of the patients experienced a cross-reaction between individual PPIs.
Conclusion: Cutaneous adverse reactions to PPIs range from minor drug rashes to a severe, life-threatening reaction. Individuals with a history of adverse drug reaction have an increased risk of cutaneous reaction to PPIs.

Australas J Dermatol. 2009 Aug;50(3):207-10. doi: 10.1111/j.1440-0960.2009.00540.x.
Toxic epidermal necrolysis and neutropaenia: complications of omeprazole.
Thakor AS1, Burke A, Handfield-Jones S, Sinha A, Palmer M, Burns A.
Author information
1Intensive Care Unit, West Suffolk Hospital, Bury St Edmunds, UK. asthakor@hotmail.com
Abstract
Worldwide, proton pump inhibitors (PPI) are one of the most frequently prescribed drugs; however, up to 70% of patients taking these drugs have no appropriate indication. Although PPI are relatively well tolerated, they are not free from side-effects and several life-threatening complications are associated with them. In the present report, a 43-year-old woman presented to her general practitioner with an erythematous rash over her face and chest, having been started on omeprazole for chronic abdominal bloating. Over the next 24 h she became increasingly unwell and was admitted to hospital with shortness of breath, pyrexia and the rash spreading over her back, arms and legs. Vesicles had now started to appear within the erythematous regions over her upper body and within 24 h the rash became confluent and desquamative, spreading to involve her entire body. A diagnosis of toxic epidermal necrolysis (TEN) was made. Despite supportive treatment within a critical care setting, she became neutropaenic and her skin loss became more extensive, resulting in 95% epidermal detachment. This case highlights that TEN is a life-threatening condition associated with a high incidence of morbidity and mortality. Optimal management requires early diagnosis and transfer to a specialized unit. Clinicians need to be aware that PPI are not free from side-effects and that their routine prescription should be strongly discouraged.

Domínguez-Leñero V, Barrera-Ledesma M, Romero-Alonso M, Garrido Martínez MT. Stevens-Johnson syndrome and toxic hepatitis due to esomeprazole]. Farm Hosp. 2009 Mar-Apr;33(2):118-9

Med Wieku Rozwoj. 2008 Jul-Sep;12(3):799-803.
[Stevens-Johnson syndrome in the literature and authors' own studies].
[Article in Polish]
Chlystowska M1, Pietruszka-Chmarra A, Szafranski T, Michalak J.
Author information
1Oddzial Chirurgiczny dla Dzieci Szpital Bielanski, ul. Ceglowska 80, 01-809 Warszawa, Poland.
Abstract
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis (Lyell Syndrome) are severe, multisystem disease caused mainly by reaction to drugs. The clinical features include: changes on the skin and mucosa as well as lesions in the internal organs. There are no standards of treatment in this disease group. There are ongoing trials in various groups of drugs. Apart from providing the appriopriate conditions and symptomatic treatment, immunoglobulins, cytostatics and plasmapheresis are used. The authors present the clinical course of a patient with Stevens-Johnsons Syndrome, probably caused by klaritromycin. The 13 y.o. boy was admitted to a Department of Pediatric Surgery specializing in treatment of burns. Immunoglobulin, cytostatics, antibacterial and antiviral drugs were used as well as topical medicines routinely applied in burns. The method proved to give good results. The treatment of Stevens-Johnsons Syndrome is difficult and expensive. Due to lack of standards, the treatment depends on one's own experience and up to date literature.

Clayton TH, Barry J, Fitzgerald D, Watson R, Irvine AD. Clarithromycin suspension-associated toxic epidermal necrolysis in a 2-year-old girl. Clin Exp Dermatol. 2007 Nov;32(6):755-6. Epub 2007 Aug 22.

Sincerely,
Phil Lieberman, M.D.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter